Encyclopedia Home / D / Drug-induced lupus erythematosus

Drug-induced lupus erythematosus

  • Definition

    Drug-induced lupus erythematosus is an autoimmune disorder that is brought on by a reaction to medication.

    See also: Systemic lupus erythematosus (SLE)


    Causes, incidence, and risk factors

    Drug-induced lupus erythematosus is similar to systemic lupus erythematosus (SLE). It is caused by a hypersensitivity reaction to a medication. The drug may react with cell materials, causing the body to form antibodies that attack the body's own healthy cells.

    Several medications are known to cause drug-induced lupus. They include:

    • Chlorpromazine
    • Hydralazine
    • Isoniazid
    • Methyldopa
    • Penicillamine
    • Procainamide
    • Quinidine
    • Sulfasalazine

    Symptoms tend to occur after taking the drug for at least 3 to 6 months.

    Persons with drug-induced lupus erythematosus may have symptoms that affect the joints (arthritis), heart, and lungs. Other symptoms associated with SLE, such as lupus nephritis and nervous system (neurological) disease, are rare.

    Drug-induced lupus affects men and women equally.